Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Rapid pulse, have thyroiditis, taking Levothyroxine. Any idea?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I have a rapid pulse that I don't understand. I have been diagnosed with thyroiditis. I take 75 micrograms of levothyroxine per day. I recently had trouble filling the prescription and went almost a week without the medicine. I was very tired, so much that I would get out of breath in the shower, but I had been tired on the medicine, too. I am also dieting and thought that might be partly to blame. I don't know what my heart rate was during the time off the medicine. But the day I went back on the medicine, on a lark, I checked my resting heart rate, and it was 134. The next morning it was 75, but by afternoon it was over 100 again, ranging from 99 to 115. I never knew my heart rate was even related to my thyroid. Any idea what might be going on or what I should do?
Posted Wed, 12 Sep 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Hema Yadav 6 hours later
Thanks for posting your query.
Yes thyroid hormonal imbalance as well as medications have a direct effect on the heart rate .
Tachycardia or resting heart rate more than 100/ min is usually a sign of underlying hyperthyroidism .
Since you are suffering from thyroiditis which can manifest as both hypothyroidism ( decrease in thyroid hormone levels ) or hyperthyroidism ( increase ) its very important to closely monitor your thyroid hormone levels.
Levothyroxine itself is a synthetic thyroid hormone and if the dose is more than the requirement it can cause sideffect on the heart rate , palpitation , tachycardia , arrhythmia etc.You should take care not to stop the medication abruptly which could be the reason for the present imbalance of the levels.

So please consult your doctor promptly or any emergency facility to monitor your blood pressure and heart rate , rule out complications like arrhythmia and titrate the dose of levothyroxine as per the latest reports of thyroid hormone levels in your body ( easily found by a blood thyroid profile).
Please do not change or titrate dose of levothyroxine without your doctors advise .
Also do inform about all the medications you take apart from levothyroxine as sometimes drug interactions can be the reason of increased sideffects.

Your doctor has rightly said that thyroid disorder and depression might be interrelated.however with appropriate treatment both can be very well controlled.
So don't worry and wish you a speedy recovery.
Hope I have answered your query.
Kindly accept my answer if you have no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor